Acute lymphoblastic leukemia (ALL) is the most frequent cancer in childhood. Although intensive chemotherapy has improved survival in those patients, important side effects, including hyperbilirubinemia, are frequent. Gilbert syndrome (GS) is a frequent condition that causes a reduction in glucuronidation and intermittent hyperbilirubinemia episodes. This could provoke a greater exposure to some cytotoxic agents used in ALL, increasing the risk of toxicity. On the other hand, unexplained hyperbilirubinemia could lead to unnecessary modifications or even treatment withdrawals, which could increase the risk of relapse, but data regarding this in ALL pediatric population are scarce.Methods.
Retrospective study to analyze toxicity, outcome and treatment modifications related to GS in children diagnosed with ALL.Results.
A total of 23 of 159 patients were diagnosed with GS. They had statistically higher hyperbilirubinemias during all treatment phases (P < 0.0001) and a slower methotrexate clearance when it was administered during a 24-hr infusion at high doses (patients with GS: 74 hr ± 19 vs. patients without GS: 64 hr ± 8; P < 0.002). However, no relevant toxicity or delays in treatment were found in them. Finally, changes in treatment due to hyperbilirubinemia were only done in 5 patients with GS.Conclusions.
Differences in outcome were not found in patients with GS. Universal screening for GS appears to be not necessary in pediatric patients with ALL. However, when hyperbilirubinemia is observed, it must be rule out in order to avoid unnecessary changes in treatment.